This study evaluated the suspected adverse drug reactions (ADR) reported from a spontaneous reporting program in Human Immunodeficiency Virus (HIV) positive patients receiving antiretroviral therapy (ART) in Nigeria
Materials and Methods:
This descriptive study analyzed individual case safety reports (ICSRs) in HIV-positive patients receiving ART between January 2011 and December 2011 in 38 secondary hospitals. All ICSRs during this period were included. Chi-square was used to test the association between variables at 95% confidence interval.
From 1237 ICSRs collated, only 1119 (90.5%) were valid for analysis. Mean age of patients was 35.3 (95%CI, 35.1–35.5) years; and 67.1% were females. A total of 1679 ADR cases were reported, a mean (± Standard Deviation, SD) of 1.5 (± 0.8) ADR cases per patient. Of reported ADRs, 63.2%, 8.2% and 19.3% occurred in patients on Zidovudine-based, Stavudine-based and Tenofovir-based regimens, respectively. The commonest ADRs included (12.0%) peripheral neuropathy, (11.4%) skin rash, (10.1%) pruritus and (6.5%) dizziness. ADR occurrence was associated with ART regimens, concomitant medicines and age (P < 0.05) unlike gender. Anaemia was associated with Zidovudine (AZT)/ Lamivudine (3TC) /Nevirapine (NEV) regimen [Odds ratio, OR = 6.4 (3.0–13.8); P < 0.0001], and peripheral neuropathy with Stavudine (d4T)/3TC/NEV regimen [OR = 8.7 (5.8–30.0), P < 0.0001] and Tenofovir (TDF)/Emtricitabine (FTC)/Efavirenz (EFV) regimen [OR = 2.1 (1.0–4.1), P = 0.0446]. Skin rash and peripheral neuropathy were associated with patients aged < 15years [OR = 3.0 (1.3–6.6), P = 0.0056] and 45–59years [OR = 1.9 (1.3–2.7), P = 0.0006] respectively. Palpitation and polyuria were associated with Salbutamol [OR = 55.7 (4.9–349.6), P = 0.0000] and Nonsteroidal anti-inflammatory drugs (NSAIDS) [OR = 50.2 (0.9–562.1), P = 0.0040] respectively.
ADRs were less likely to occur in patients on stavudine-based and tenofovir-based regimens compared to zidovudine-based regimens. Peripheral neuropathy was also found to be associated with tenofovir-based regimen. This may require further studies and evaluation.